Alert archive / North Carolina / Frost Advisories in 2011
Frost Advisory 4, NWS Raleigh, NC
NWS Raleigh, NC issued this frost advisory at Oct 21, 2011, 3:50 PM EDT for 9 counties in North Carolina. It took effect at Oct 22, 2011, 4:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2011, 3:50 PM EDT (19:50 UTC)
- In effect from
- Oct 22, 2011, 4:00 AM EDT
- Expired
- Oct 22, 2011, 9:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Raleigh, NC
Counties Alamance County, NC, Anson County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Montgomery County, NC, Person County, NC, Randolph County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 124 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
301 WWUS72 KRAH 211950 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 350 PM EDT FRI OCT 21 2011 ...SCATTERED FROST EXPECTED IN OUTLYING AREAS SATURDAY MORNING... .THE PROXIMITY OF UNSEASONABLY COOL HIGH PRESSURE OVER THE MISSISSIPPI AND TENNESSEE VALLEYS WILL PROMOTE MAINLY CLEAR AND CALM CONDITIONS OVER CENTRAL NORTH CAROLINA TONIGHT. NCZ007-021>023-038-039-073-074-083-220800- /O.NEW.KRAH.FR.Y.0004.111022T0800Z-111022T1300Z/ PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY- MONTGOMERY-ANSON- INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE... TROY...WADESBORO 350 PM EDT FRI OCT 21 2011 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY... * LOCATION...PORTIONS OF THE WESTERN AND SOUTHERN NORTH CAROLINA PIEDMONT...INCLUDING ROXBORO...BURLINGTON...THE TRIAD... ALBEMARLE...TROY...AND WADESBORO. * TEMPERATURES...IN THE MIDDLE 30S...MAINLY IN OUTLYING AREAS. * TIMING...LATE TONIGHT THROUGH EARLY SATURDAY MORNING. * IMPACTS...SCATTERED FROST WILL HARM TENDER VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
2 follow-up statements
085 WWUS72 KRAH 220132 AAA NPWRAH URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 932 PM EDT FRI OCT 21 2011 ...SCATTERED FROST EXPECTED IN OUTLYING AREAS SATURDAY MORNING... .THE PROXIMITY OF UNSEASONABLY COOL HIGH PRESSURE OVER THE MISSISSIPPI AND TENNESSEE VALLEYS WILL PROMOTE MAINLY CLEAR AND CALM CONDITIONS OVER CENTRAL NORTH CAROLINA TONIGHT. NCZ007-021>023-038-039-073-074-083-221300- /O.CON.KRAH.FR.Y.0004.111022T0800Z-111022T1300Z/ PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY- MONTGOMERY-ANSON- INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE... TROY...WADESBORO 932 PM EDT FRI OCT 21 2011 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY... * LOCATION...PORTIONS OF THE WESTERN AND SOUTHERN NORTH CAROLINA PIEDMONT...INCLUDING ROXBORO...BURLINGTON...THE TRIAD... ALBEMARLE...TROY...AND WADESBORO. * TEMPERATURES...IN THE MID TO UPPER 30S. * TIMING...LATE TONIGHT THROUGH EARLY SATURDAY MORNING. * IMPACTS...SCATTERED FROST WILL HARM TENDER VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
806 WWUS72 KRAH 221047 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 647 AM EDT SAT OCT 22 2011 ...PATCHY TO SCATTERED FROST IN PARTS OF THE WESTERN PIEDMONT EARLY THIS MORNING... NCZ007-023-221200- /O.CAN.KRAH.FR.Y.0004.000000T0000Z-111022T1300Z/ PERSON-ALAMANCE- INCLUDING THE CITIES OF...ROXBORO...BURLINGTON 647 AM EDT SAT OCT 22 2011 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELLED THE FROST ADVISORY. A FEW CLOUDS AND A LIGHT WIND HAVE KEPT EARLY MORNING TEMPERATURES MOSTLY IN THE 40S...WHICH WOULD PRECLUDE FROST. $$ NCZ021-022-038-039-073-074-083-221300- /O.CON.KRAH.FR.Y.0004.000000T0000Z-111022T1300Z/ FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON- INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO... HIGH POINT...LEXINGTON...ASHEBORO...ALBEMARLE...TROY...WADESBORO 647 AM EDT SAT OCT 22 2011 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * LOCATION...PORTIONS OF THE WESTERN AND SOUTHERN NORTH CAROLINA PIEDMONT...INCLUDING THE TRIAD...ALBEMARLE...TROY...AND WADESBORO. * TEMPERATURES...AS COLD AS THE MID TO UPPER 30S. * TIMING...THROUGH EARLY THIS MORNING. * IMPACTS...PATCHY FROST COULD HARM TENDER VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE HARMED IF LEFT UNCOVERED. && $$ DJF
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this frost advisory went out at Oct 21, 3:00 PM EDT, 50 minutes earlier.
Area forecast discussion, Oct 21, 3:00 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT FRI OCT 21 2011 .SYNOPSIS... HIGH PRESSURE CENTERED OVER THE LOWER AND MID MS VALLEY THIS MORNING WILL MIGRATE EASTWARD INTO OUR REGION THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 255 PM FRIDAY... THROUGH TONIGHT: A WELL-DEFINED UPPER IMPULSE OVER WESTERN NC THIS AFTERNOON WILL PIVOT NORTHEASTWARD ACROSS OUR REGION THROUGH THIS EVENING...WHILE ANOTHER UPSTREAM ONE OVER MO WILL PASS OVERNIGHT. NEITHER SHOULD HAVE ANY IMPACT ON OUR SENSIBLE WEATHER GIVEN UNDERLYING DEEP DRYNESS/STABILITY...ASSOCIATED WITH SURFACE HIGH PRESSURE THAT WILL MIGRATE EASTWARD ACROSS THE TN VALLEY TONIGHT. LOCAL 30 YEAR THICKNESS VS. MIN TEMP DATABASE FOR LOW LEVEL THICKNESSES IN THE 1335-1339 METER RANGE -- WITH WEIGHTING TO THE COOL SIDE FOR EXPECTED GOOD RADIATIONAL COOLING CONDITIONS -- SUGGESTS LOWS OF 36 TO 42 DEGREES. THIS WILL BE A TOUCH COOLER THAN LAST NIGHT GIVEN MORE PROLONGED CALM...AND IS IN LINE WITH THE COOLER AND FAVORED MAV STATISTICAL GUIDANCE. PATCHY FROST WILL ACCORDINGLY BE POSSIBLE OVER THE TYPICALLY COOLER RURAL AREAS ACROSS THE PIEDMONT...AND A FROST ADVISORY WILL BE ISSUED FOR THE CLIMATOLOGICALLY COOLER FAR WESTERN/SOUTHERN. SATURDAY: CYCLONIC FLOW ALOFT WILL PERSIST AS A SERIES OF LOWER AMPLITUDE DISTURBANCES SWING ACROSS THE MIDDLE ATLANTIC STATES. THESE TOO WILL HAVE MINIMAL IF ANY SENSIBLE WEATHER IMPACT FOR US...WHILE THE SURFACE RIDGE CONTINUES EAST TOWARD OUR REGION. CONTINUED MODIFICATION OF THE HIGH SHOULD OFFSET A LIGHT NORTH TO NORTHEASTERLY FLOW AROUND IT...WHICH WILL YIELD SIMILAR TO (TO A DEGREE OR TWO ABOVE) TEMPERATURES OF FRI. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 215 PM FRIDAY... QUIET AND COOL WEATHER IS EXPECTED AS SURFACE HIGH PRESSURE REMAINS IN PLACE OVER THE MIDATLANTIC... SOUTHEAST STATES AND SOUTHERN APPALACHIANS. WEAK SHORTWAVE ENERGY DROPPING THROUGH THE MIDWEST AND PLAINS SLIGHTLY AMPLIFIES TROUGHING OVER THE INTERIOR EASTERN U.S... HOWEVER MOISTURE WILL BE LARGELY ABSENT... WITH THE ONLY EXCEPTION BEING HIGH THIN CLOUDINESS AS SHEARED VORTICITY STREAKS OVER NC ON THE EAST SIDE OF THE INCOMING TROUGH LATE SUNDAY THROUGH SUNDAY NIGHT. THE SOUTHWESTERLY UPPER LEVEL JET STRENGTHENS JUST OFF THE CAROLINA COAST ABOVE A STOUT NORTHEAST LOW LEVEL WIND FLOW... BUT THIS WILL HOLD ENOUGH TO OUR EAST TO LIMIT CLOUDS AND CERTAINLY RAIN CHANCES IN CENTRAL NC. UNDER MAINLY CLEAR SKIES... WE MAY SEE ANOTHER ROUND OF PATCHY FROST SATURDAY NIGHT IN THE SUSCEPTIBLE OUTLYING AND SHELTERED AREAS GIVEN THE LIGHT SURFACE WINDS AND GOOD RADIATIONAL COOLING. LOWS 36-45. LOW LEVEL THICKNESSES REMAIN ABOUT ABOUT 10-15 METERS BELOW NORMAL... SUPPORTIVE OF HIGHS OF 66-70. LOWS 39-46 SUNDAY NIGHT WITH EXPECTED HIGH CLOUDS CUTTING DOWN ON RADIATIONAL COOLING AND A SLOWLY MODIFYING AIR MASS. -GIH && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 135 PM FRIDAY... FOR MONDAY THROUGH WEDNESDAY... DRY AND WARM. THE MID LEVEL TROUGH AXIS SHIFTS QUICKLY TO OUR EAST MONDAY AND SERVES AS A WARM FRONT ALOFT... WITH AN INCOMING WARM-SOURCE SURFACE HIGH SUPPLANTS THE COMPARATIVELY COOL HIGH NOW OVER THE REGION. A BROADER LONGWAVE TROUGH MOVING THROUGH THE ROCKIES AND AMPLIFIES FROM HUDSON BAY TO THE FOUR CORNERS AND SOUTHERN PLAINS THROUGH WEDNESDAY RESULTS IN FLAT LONGWAVE RIDGING OVER THE SOUTHEAST STATES AND RISING LOW LEVEL THICKNESSES WITHIN THE LOW LEVEL RETURN FLOW. THE COLUMN IS EXPECTED TO BE QUITE DRY AND STABLE THROUGH THE PERIOD SO SKIES SHOULD REMAIN GENERALLY CLEAR... ALTHOUGH THE SLOWLY APPROACHING TROUGH AXIS AND RESULTANT STRENGTHENING SOUTHWESTERLY MID LEVEL JET TO OUR NORTHWEST WILL BRING INCREASING HIGH CLOUDS BY WEDNESDAY AFTERNOON IN THE WEST AND NORTH. HIGHS 72-76 MONDAY AND 73-78 TUESDAY/WEDNESDAY... FITTING WELL WITH TRENDS IN STATISTICAL GUIDANCE AND WITH MODEL THICKNESSES THAT ARE LIKELY TO BE 10-20 METERS ABOVE NORMAL ALONG WITH ABUNDANT SUNSHINE. LOWS 46-50 MONDAY NIGHT AND 48-52 TUESDAY NIGHT. FOR WEDNESDAY NIGHT THROUGH FRIDAY: SEASONABLE TEMPS WITH INCREASING RAIN CHANCES LATE THURSDAY... FOLLOWED BY A RETURN TO CHILLY TEMPS ON FRIDAY. MINOR MODEL DIFFERENCES PERSIST WITH RESPECT TO THE SPEED AND AMPLITUDE OF THE APPROACHING LONGWAVE TROUGH... ALTHOUGH THEY ARE COMING INTO BETTER AGREEMENT. THE CANADIAN MODEL IS THE SLOWEST AND DIGS THE TROUGH FARTHEST SOUTHWARD INTO CO/NM... WHILE THE ECMWF IS A BIT LESS AMPLIFIED/FASTER. THE 06Z/21 GFS WAS ABOUT 9 HOURS FASTER THAN THE ECMWF... HOWEVER THE 12Z/21 GFS HAS NOW GONE BACK TO ITS SLOWER SOLUTION WITH MORE DIGGING BACK OVER CO/NM LIKE THE CANADIAN. HAVE OPTED TO FOLLOW THE OPERATIONAL ECMWF WITH THIS FORECAST GIVEN ITS MIDDLE-OF-THE-ROAD SOLUTION AND ITS GOOD AGREEMENT WITH ITS ENSEMBLE MEAN... HOWEVER THE FORECAST CONFIDENCE IS LESS THAN NORMAL CONSIDERING THE INCONSISTENT MODEL SOLUTIONS. THE OP ECMWF'S STRONGLY DIGGING VORTICITY MAXIMUM OVER AL/GA THURSDAY SWINGING NORTHEAST THROUGH THE CAROLINAS THURSDAY NIGHT IS QUESTIONABLE BUT NOT UNREASONABLE... AND WILL NEED TO KEEP AN EYE OUT FOR SIGNS OF SUCH A FEATURE WHICH COULD INCREASE OUR FORCING FOR ASCENT AND OUR RISK OF SEVERE WEATHER. OTHERWISE... THE INCREASINGLY CONFLUENT LOW LEVEL FLOW FROM THE SOUTH SHOULD HELP PULL IN INCREASING MOISTURE AS FORCING FEATURES STRENGTHEN (THESE WILL INCLUDE UPPER DIVERGENCE ASSOCIATED WITH AN INTENSIFYING 120+ KT UPPER JET CORE ALONG THE APPALACHIANS AS WELL AS MID LEVEL DPVA). COUPLE THESE FEATURES WITH THE POTENTIAL FOR AN INFLUX OF TROPICAL MOISTURE FROM A LOW CURRENTLY IN THE SOUTHERN CARIBBEAN BETWEEN NICARAGUA AND JAMAICA (SEE NHC TROPICAL WEATHER OUTLOOKS)... AND INCREASING RAIN CHANCES LATE THURSDAY APPEARS JUSTIFIED. THE ENCROACHING RAIN AND CLOUDS WILL SOMEWHAT OFFSET THE WARM THICKNESSES BUT STILL EXPECT ABOVE-NORMAL HIGHS IN THE UPPER 60S TO MID 70S THURSDAY... WITH GOOD RAIN CHANCES FROM THURSDAY AFTERNOON THROUGH THURSDAY NIGHT, THE INCOMING COLD CANADIAN-SOURCE HIGH BUILDING IN BEHIND THE FRONT APPEARS LIKELY TO DROP THICKNESSES DOWN TO LOWER THAN 1325 METERS OVER MOST OF THE CWA... SUPPORTING CHILLY HIGHS IN THE 55-60 RANGE. -GIH && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AS OF 215 PM FRIDAY... HIGH PRESSURE WILL MAINTAIN CONTINUED VFR CONDITIONS WITH LIGHT AND VARIABLE WINDS THROUGH THE 18Z TAF PERIOD...AND BEYOND THROUGH AT LEAST EARLY-MID NEXT WEEK. THE EXCEPTION WILL BE PATCHES OF RADIATION FOG AROUND SUNRISE OVER AND NEAR BODIES OF WATER GIVEN THE STILL RELATIVE WARMTH OF THE WATER RELATIVE TO UNSEASONABLY COOL MORNING TEMPERATURES...INCLUDING AT KRWI. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...MWS
Hazardous weather outlook, Oct 21, 3:52 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 352 AM EDT FRI OCT 21 2011 NCZ008>011-025>028-041>043-077-078-088-089-220900- GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-WAKE- JOHNSTON-WILSON-HARNETT-WAYNE-CUMBERLAND-SAMPSON- 352 AM EDT FRI OCT 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PATCHY LIGHT FROST IS POSSIBLE LATE SATURDAY NIGHT ACROSS THE FAR NORTHERN PIEDMONT AS TEMPERATURES FALL INTO THE MID TO UPPER 30S. NCZ007-021>024-038>040-073>076-083>086-220900- PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM- STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-SCOTLAND-HOKE- 352 AM EDT FRI OCT 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PATCHY LIGHT FROST WILL BE POSSIBLE LATE TONIGHT AS OVERNIGHT TEMPERATURES FALL INTO THE MID AND UPPER 30S. THE PATCHY FROST WILL BE MOST LIKELY IN WELL SHELTERED AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PATCHY LIGHT FROST IS POSSIBLE AGAIN SATURDAY NIGHT WITH TEMPERATURES ONCE AGAIN FALLING INTO THE MID TO UPPER 30S.
Nearby
Frost Advisories in North Carolina, 2011Every frost advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.